Tutorial Details

Download: Schedule of Events (PDF) subject to change
By Day - Selected
By Presenter
By Track
View My Agenda

Applied Design Principles for Rich Web Interactions

Rich Internet Applications (RIA), initially gaining attention on Web 2.0 sites, are now touching everyone's Web experience. While the dynamic and flexible interactions can help improve the user experience and also accessibility, understanding how to apply new techniques to your own designs becomes more complex. To add to the complexity, Web applications are increasingly sharing data and asking users to tag content for 'meaning'. So what are the design challenges and considerations? And how do accessibility and the Semantic Web factor into this discussion? This tutorial distills years of direct, applied experience designing, developing, and testing universally usable Rich Internet Applications ¡V for both human users and machines. You get hands-on experience of new interaction techniques, along with practical checklists for when to use certain technologies, pitfalls to avoid, what needs to be part of your design spec or test protocols, and how to make these applications accessible to all users. But that's only half the story. Along with RIA controls and interfaces, you will learn about designing for the content and tagging issues arising from Web 2.0 shared data and the Semantic Web.


Tutorial by Kate Walser (CX Insights), Duane Degler (Design for Context ), Ann Chadwick-Dias (Fidelity Investments), Marguerite Bergel (Fidelity Investments)
Category:
Discussion
Track:
General
Time:
8:30am to 5:30pm on Tuesday, June 09, 2009

About the Tutorial

8:30 - 8:50 Introduction and Overview (20 minutes)

During the introduction and overview, presenters will introduce themselves and their backgrounds. Then, they will solicit feedback from participants on the topics that are of most interest to them. The agenda for the day will be reviewed, incorporating the topics that are raised by participants and confirming the flow for each section of the session.

8:50 - 9:20 Understanding Rich Internet Applications (30 minutes)

This presentation section sets context for the scope of the day¡¦s tutorial. Topics covered in this section include: RIA Defined - A Little History - Usability, Accessibility, and the Semantic Web of RIA's - RIA Technologies - RIA vs. Early GUI Software Development

9:20- 10:00 Displaying and Presenting Content, Part 1 (40 minutes)

This section covers the design challenges when displaying and presenting content in richly interactive interfaces. Topics include: Show / Hide Content

10:00-10:30 BREAK (30 minutes)

10:30-12:00 Displaying and Presenting Content, Part 2 (30 minutes)

This section covers the design challenges when displaying and presenting content in richly interactive interfaces. Topics include: Show/hide Content, continued - Previews and Pop-ups - Filtering Content

12:00 - 1:30 LUNCH, and hands-on time continued, depending on interest

1:30 - 3:15 Interactive Controls (75 minutes)

This section focuses on style elements that help a user understand the likely result when interacting with an object on the screen. Topics include: Affordance - Movability - Accessibility of Flash & Flex

3:15 - 3:45 BREAK

3:45 - 4:15 Dynamic Updating (30 minutes)

This section focuses on the usability and accessibility considerations that arise when a part of the screen updates without the entire page refreshing or changing. Topics include: User Action - System-driven - Timed Events

4:15 - 4:40 Other Topics (messaging, language, tagging, filtering) (25 minutes)

This section focuses on the quality and control of messages presented to users, along with how users recognize when a message is presented. Topics include: Feedback & Messaging - Multimedia - Visualization

4:40 - 5:00 Putting it all Together (20 minutes)

This section pulls the threads of the day together, and confirms with participants that the checklists and heuristics are something that they can apply as they go forward in their own designs.